MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 FEMUR 4,2X340 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 FEMUR 4,2X340 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 1806-4265
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/19/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported, "t2 ankle nail surgery.When drilling to the most distal part of the nail, the drill advanced outside the nail (intrabone).At that time, the tip of the drill (1806-4265) broke about 3 cm.The broken drill was removed with forceps.".
 
Event or Problem Description
As reported: "t2 ankle nail surgery.When drilling to the most distal part of the nail, the drill advanced outside the nail (intrabone).At that time, the tip of the drill (1806-4265) broke about 3 cm.The broken drill was removed with forceps.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received drills showed traces of a frequent and intense use.The cutting thread of the drills are also worn out.It was broken approx.30 mm from the tip.The broken off piece was also returned.The breakage surface shows a typical smooth surface of a forced brittle fracture.Plastic deformation along the breakage surface was not found.The received device conforms to the hardness and dimensional specifications as given in the drawing.Diameter of the received drill is 4.155 mm (range: 4.1-4.2 mm).A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿avoid drilling into metal implants with bone drills.The implants could be critically weakened and break under load and the drill could be damaged.¿.Based on investigation, the root cause was attributed to a user related issue.Appearance of the breakage surface as well as the absence of plastic deformation suggested that the drill broke in a sudden manner.The breakage of the tip seems to be a forceful fracture while drilling it forcefully in a relatively harder bone.If any further information is provided, the complaint report will be updated.

Brand Name
DRILL, TRI-FLAT T2 FEMUR 4,2X340 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11016069
Report Number0009610622-2020-00990
Device Sequence Number3944390
Product Code HWE
UDI-Device Identifier04546540196781
UDI-Public04546540196781
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-4265
Device Catalogue Number18064265
Device Lot NumberKU63315
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/23/2020
Initial Date Received by Manufacturer 11/19/2020
Supplement Date Received by Manufacturer01/27/2021
Initial Report FDA Received Date12/16/2020
Supplement Report FDA Received Date02/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age30 YR
Patient Weight53